Hail, Caledonia
- When
- May 30, 3:45 PM EST to 4:00 PM EST
- Where
- Caledonia County, East Burke
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.600, -71.950
A cold upper level trough across the northeast US resulted in reports of pea size hail. Heavy downpours of rain were also reported in East Burke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold upper level trough across the northeast US resulted in reports of pea size hail. Heavy downpours of rain were also reported in East Burke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 30, 2:43 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 343 PM EDT MON MAY 30 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... SHOWERS AND SCATTERED TS ACROSS THE CWA THIS AFTERNOON...A SIMILAR SCENARIO TO YESTERDAY WHICH SAW PRECIP START UP AROUND NOONTIME. LIGHT WINDS OVER CWA PUSHING TS SLOWLY TO THE SOUTH AS THEY DEVELOP. BASED ON MDL INFO...EXPECTING TS ACTIVITY TO DISSIPATE W/ SUN SETTING...THEN TO LIGHT RW AND FOG TOWARDS MORNING. INFLUENCE OF UPPER LOW STILL PREVALENT TUES WITH INCR POPS AGAIN IN LATEST MDL RUNS. WILL GO AHEAD AND KEEP CH POPS FOR RW AND AFTERNOON TRW...AND AGAIN TAPERING OFF NEAR SUNSET. TUES NGT THRU WED AS STRONG SFC RIDGE APPROACHES FROM THE WEST...AREA WILL BE LOOKING AT INCR TEMPS BUT LL MOISTURE REMAINS OVER AND W/ REMNANTS OF UPPER LOW TO OUR EAST....WILL KEEP SL CHANCE FOR RW WED AND THURS DURING THE DAY. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... THE OVERALL PATTERN WL BE GNRL ULVL RIDGING BUILDING INTO FA WITH SFC HIGH DEPARTING AT THE BEGINNING OF THE PERIOD BUT SOME SFC RIDGING WORKING BACK INTO FA. A COUPLE OF WEAK ULVL VORT MAXES AND ELONGATED VORT CHANNEL CUD BRG ABT SOME INSTABILITY -SHRA AND HAVE PLACED SLGT CHC AT TIMES. THE MAIN WX MAKER WL BE A SFC WAVE AND FNT APPRCHG/MVG THRU FA MON WITH SHRA/TSRA. TMPS WL CONT TO INCREASE THRU PERIOD ALG WITH HUMIDITY WITH ABV NORMAL TMPS BUT XPCTD CONTS FOR FIRST WEEK OF JUNE. && .AVIATION... PRETTY MUCH SMLR TO YDY...DFRNTL HEATING WITH ELONGATED VORT CHANNELS AND TOPOGRAPHY PLAYING ROLE IN SHRA/TSRA ACTVTY AS LAPSE RATES ARE QUITE LARGE. ACTVTY NOT QUITE AS EXTENSIVE AS YDY AND A VORT CHANNEL/WEAK TROF ACRS ST LWRNC VLY OF CANADA THE FOCUS OF SOMW ACTVTY. VFR CONDS WL DOMINATE THRU PERIOD WITH SOME XCPTNS...THRU 22Z ISOLD/SCT -SHRA/-TSRA WL MAINLY BRG MVFR BUT VRY ISOLD IFR PSBL IN LCLZD TSRA DOWNPOUR AS WE SAW AT KSLK YDY. AFT 00Z...MAINLY VFR WITH SOME MVF DUE TO RDTNL COOLING FOG IN MTN VLYS...ESP WHERE PCPN HAS FALLEN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN LONG TERM...SLW AVIATION...SLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 420 AM EDT MON MAY 30 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-310825- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 420 AM EDT MON MAY 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: SIMILAR TO YESTERDAY...THE POTENTIAL FOR SHOWERS OR THUNDERSTORMS WILL EXIST THIS AFTERNOON. THERE WERE A COUPLE OF REPORTS OF SMALL HAIL YESTERDAY...PEA SIZE HAIL IN PLATTSBURGH NEW YORK AND EAST BURKE VERMONT...AND THE POTENTIAL FOR SMALL HAIL WITH ANY OF THE STRONGER SHOWERS OR STORMS WILL ONCE AGAIN BE POSSIBLE. ANY SHOWERS OR STORMS SHOULD COME TO AN END AROUND SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: CONDITIONS WILL STILL BE FAVORABLE FOR AFTERNOON SHOWERS OR THUNDERSTORMS ON TUESDAY ACROSS MUCH OF THE NORTH COUNTRY. THIS POTENTIAL WILL LIKELY EXIST ON WEDNESDAY AS WELL...BUT WITH SLIGHTLY LESSER CHANCES OF OCCURRENCE. ONE CANNOT RULE OUT THE POSSIBILITY OF SMALL HAIL ON TUESDAY WITH ANY OF THE STRONGER SHOWERS OR STORMS. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE REGION ON THURSDAY AND PERSIST RIGHT THROUGH THE WEEKEND. THUS DRY WEATHER ALONG WITH ABOVE NORMAL TEMPERATURES CAN BE EXPECTED. THUS... HAZARDOUS WEATHER IS NOT EXPECTED DURING THE EXTENDED PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449657, 5449658.